Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 445, NWS Norman, OK

May 22, 20174 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 22, 2017, 7:49 PM CDT for 4 counties in Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2017, 7:49 PM CDT (00:49 UTC)
Expired
May 22, 2017, 8:30 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Comanche County, OK, Jackson County, OK, Kiowa County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 37 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WUUS54 KOUN 230049
SVROUN
OKC031-065-075-141-230130-
/O.NEW.KOUN.SV.W.0445.170523T0049Z-170523T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
749 PM CDT MON MAY 22 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  West central Comanche County in southwestern Oklahoma...
  Northeastern Jackson County in southwestern Oklahoma...
  South central Kiowa County in southwestern Oklahoma...
  North central Tillman County in southwestern Oklahoma...

* Until 830 PM CDT

* At 749 PM CDT, a severe thunderstorm was located 5 miles west of
  Tom Steed Reservoir, moving southeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Snyder, Mountain Park, Manitou and Tom Steed Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3476 9923 3483 9909 3482 9898 3467 9874
      3455 9883 3448 9900
TIME...MOT...LOC 0049Z 315DEG 18KT 3478 9910 

HAIL...1.50IN
WIND...60MPH
 
$$

MAD
1 follow-up statement
071 
WWUS54 KOUN 230112
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
812 PM CDT MON MAY 22 2017

OKC065-230122-
/O.CAN.KOUN.SV.W.0445.000000T0000Z-170523T0130Z/
Jackson OK-
812 PM CDT MON MAY 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3480 9895 3467 9874 3455 9883 3449 9898
      3468 9909 3468 9905 3469 9904 3470 9905
      3469 9909 3470 9910
TIME...MOT...LOC 0112Z 315DEG 18KT 3470 9900 

$$

OKC031-075-141-230130-
/O.CON.KOUN.SV.W.0445.000000T0000Z-170523T0130Z/
Comanche OK-Kiowa OK-Tillman OK-
812 PM CDT MON MAY 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WEST CENTRAL COMANCHE...SOUTH CENTRAL KIOWA AND NORTH CENTRAL
TILLMAN COUNTIES...

At 812 PM CDT, a severe thunderstorm was located near Mountain Park,
moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Snyder, Mountain Park, Manitou and Tom Steed Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3480 9895 3467 9874 3455 9883 3449 9898
      3468 9909 3468 9905 3469 9904 3470 9905
      3469 9909 3470 9910
TIME...MOT...LOC 0112Z 315DEG 18KT 3470 9900 

HAIL...1.75IN
WIND...60MPH
 
$$

MAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:38 PM CDT, 11 minutes earlier.

Area forecast discussion, May 22, 7:38 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Norman OK
738 PM CDT Mon May 22 2017

...UPDATE...

&&

.DISCUSSION...
Made minor adjustment to precipitation probabilities, adjusting
upward for much of central Oklahoma based on trends. 00z KOUN
sounding revealed little instability and so ongoing strong/severe
convection across southwest Oklahoma should weaken before
impacting the I-35 corridor later this evening. Latest RAP
sounding has 1,000-1,500 J/kg of MLCAPE across southwest Oklahoma
and this is supporting a few intense cells with hail being the
main concern. One anti-cyclonic mesocyclone that persisted across
eastern Beckham County eastward toward Clinton produced golf ball
size hail on the south side of Elk City. Per Bunkers shear
vectors, left movers will most east-northeast at around 25 knots
and right movers will move southeast at aruond 30 knots. Storm
intensity and the severe threat should wane as storm intensity
decreases later this evening.

Otherwise only minor adjustments were made to other fields
including wind.

BRB

&&

.PREV DISCUSSION... /issued 730 PM CDT Mon May 22 2017/

DISCUSSION...

AVIATION... /For the 00z TAFs/
Latest regional radar mosaic shows showers moving across much of
central and northern Oklahoma impacting PNC/OKC/OUN, but moving
away from GAG/WWR. In the short term, the TAF sites with greatest
concern are CSM and HBR. Thunderstorms may impact these sites
through 02-03z and could even approach LAW. Once showers move east
of the area by late evening, VFR conditions are expected. We'll
need to monitor ceilings later tonight through tomorrow morning as
some locations could briefly see MVFR conditions but confidence
was too low for inclusion at this time.

BRB

PREV DISCUSSION... /issued 314 PM CDT Mon May 22 2017/

DISCUSSION...
The main concerns are rain/storm chances/potential tonight
into Tuesday.

Ongoing isolated to numerous light showers across central and
northern Oklahoma as of 3 pm should weaken in the next several
hours as isentropic lift around 700 mb weakens. This activity
will remain rather light. Some thunder may occur with this
activity, but do not think any strong or severe storms will
occur due to limited instability (MUCAPE mainly below 600 J/kg).

Severe thunderstorm potential now through tonight still appears
to be low with decreasing confidence. Cloud cover and rain have
limited instability in most locations north of a Mangum to
Seminole line. South of this line, some sun and daytime heating
have allow temperatures to rise into 70s. A few thunderstorms may
form near and this cloud shield line in the next several hours,
though this remains doubtful due to sufficient capping. Higher
chances for severe storms appear to occur over far eastern New
Mexico into west Texas late this afternoon where the air is more
unstable. This activity will continue to move east and southeast,
which may glance western north Texas and far southwestern Oklahoma
this evening if they can organize into a complex or two. If
severe storms occur, some severe hail and wind reports, mainly on
the lower end of severe spectrum (hail less than golf ball size
and winds under 70 mph), would be possible. No severe storms are
expected north of the line mentioned above due to limited
instability.

After midnight tonight into Tuesday morning, a cold front will
move south and through the area. A few lingering weak showers and
thunderstorms may occur across the area.

Tuesday afternoon, some clearing can be expected, though
temperatures will remain on the cool side for late May. Sufficient
daytime heating may allow for isolated to scattered showers and
weak thunderstorms to form in rather chilly unstable airmass. If
storms occur, no severe storms would be expected due to limited
instability (less than 500 J/kg), however small hail up to nickels
and gusty winds up to 50 mph could result.

Tuesday night through Thursday, dry weather is expected. Thursday
will be warmer (possibly much warmer) than Wednesday.

Friday through Memorial Day, a warm/hot humid airmass may evolve
across the southern Plains Friday through early Sunday, along for
some potential for severe thunderstorms/heavy rainfall. Most
models have been consistently depicting rather high amounts of
potential instability (MUCAPE 2000-5000 J/kg), high low level
moisture (surface dewpoints in the 60s to lower 70s), and
sufficient shear (0-6 km bulk shear 30-50 kt) for severe storms
with heavy rain late Friday through early Sunday. Capping may be
strong and limit storm development. For now, kept low chances for
storms across the area Friday night into Sunday. Have low
confidence in severe storm and heavy rainfall potential during
this time frame. Slightly cooler and drier conditions may occur
with the passage of a weak cold front Sunday into Memorial Day.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  55  70  48 /  60  60  20  10
Hobart OK         70  53  70  47 /  80  60  20   0
Wichita Falls TX  73  59  72  51 /  30  50  40   0
Gage OK           66  50  68  43 /  60  30  20  10
Ponca City OK     73  53  69  47 /  40  60  20  10
Durant OK         75  58  70  51 /  20  40  40  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

12/14
Hazardous weather outlook, May 22, 3:04 PM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
304 PM CDT Mon May 22 2017

OKZ004>048-050>052-TXZ083>090-232015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
304 PM CDT Mon May 22 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of This Afternoon and Tonight...

.THUNDERSTORMS...
There is a slight risk of severe thunderstorms across portions of
western north Texas. There is a marginal risk of severe storms
over a broader area of western and southern Oklahoma and north
Texas.

LOCATION...
The slight risk area is along and southwest of a line from Crowell
to Archer City Texas. The marginal risk of severe storms is southwest
of a line from Cheyenne to Clinton to Ardmore Oklahoma.

TIMING...
4 PM to 9 PM

IMPACTS...
Winds to 70 mph and hail to the size of half dollars.

DISCUSSION...
Showers and thunderstorms will continue to develop and move east
into and across the area. In general, instability will be low and
the severe weather risk is low. However, there is a small chance
that instability could increase enough in western sections of
north Texas that isolated severe storms may occur.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
western north Texas should monitor the forecasts and prepare for
the possibility of severe weather operations late this afternoon
or this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.THUNDERSTORMS...
Scattered thunderstorms will persist through the day Tuesday
before ending across the area. No severe storms are expected.

There is a chance of storms again Friday night through Sunday. If
storms do occur during this timeframe, severe weather and heavy
rainfall are possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 22, 6:57 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
657 PM CDT MON MAY 22 2017

OKZ033-034-230030-
Harmon OK-Greer OK-
657 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Harmon and southwestern
Greer Counties Until 730 PM CDT...

AT 657 PM CDT, a strong thunderstorm was located 4 miles west of
Vinson, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3497 10000 3500 9999 3491 9953 3470 9976
      3486 10000
TIME...MOT...LOC 2357Z 304DEG 25KT 3492 9993

MAD
Special weather statement, May 22, 6:59 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
659 PM CDT MON MAY 22 2017

OKZ034-035-230030-
Kiowa OK-Greer OK-
659 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa and east
central Greer Counties Until 730 PM CDT...

AT 657 PM CDT, a strong thunderstorm was located near Lone Wolf,
moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3503 9940 3501 9905 3490 9907 3483 9915
      3485 9915 3485 9917 3486 9919 3485 9919
      3484 9920 3484 9921 3492 9947
TIME...MOT...LOC 2357Z 288DEG 21KT 3497 9930

MAD
Local storm report, May 22, 7:05 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
705 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 ENE CLINTON           35.51N 98.96W
05/22/2017  E0.88 INCH       CUSTER             OK   TRAINED SPOTTER

&&

FM
Local storm report, May 22, 7:06 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             1 ENE CLINTON           35.51N 98.96W
05/22/2017  E1.00 INCH       CUSTER             OK   STORM CHASER

&&

FM
Local storm report, May 22, 7:24 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             ALTUS-LUGERT LAKE       34.93N 99.31W
05/22/2017  E1.00 INCH       GREER              OK   BROADCAST MEDIA

&&

FM
Special weather statement, May 22, 7:34 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
734 PM CDT MON MAY 22 2017

OKZ023-027-230100-
Grady OK-Caddo OK-
734 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR west central Grady and southern
Caddo Counties Until 800 PM CDT...

AT 730 PM CDT, a strong thunderstorm was located 5 miles south of
Fort Cobb, moving east at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3495 9853 3505 9856 3514 9812 3505 9802
      3493 9809
TIME...MOT...LOC 0030Z 264DEG 36KT 3502 9842

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:11 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa49 min
May 22, 7:19 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson41 min
May 22, 7:34 PM CDTSpecial Weather StatementOUNCaddo26 min
May 22, 7:58 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson47 min
May 22, 8:01 PM CDTSpecial Weather StatementOUNGrady29 min
May 22, 8:25 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Kiowa, Tillman50 min
May 22, 8:27 PM CDTSpecial Weather StatementOUNGrady33 min
May 22, 8:38 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman52 min
May 22, 9:10 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman50 min
May 22, 9:51 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson39 min
May 22, 9:54 PM CDTSpecial Weather StatementOUNMurray, Pontotoc36 min
May 22, 10:07 PM CDTSpecial Weather StatementOUNLove23 min
May 22, 10:26 PM CDTSpecial Weather StatementOUNLove34 min
May 22, 10:32 PM CDTSpecial Weather StatementOUNJohnston28 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.